Hail, El Paso
- When
- August 7, 9:47 PM MST to 9:52 PM MST
- Where
- El Paso County, 5.37 mi W of Falcon
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.930, -104.720
A couple of severe storms produced hail up to quarter size and flash flooding southwest of Colorado Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A couple of severe storms produced hail up to quarter size and flash flooding southwest of Colorado Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 1:51 PM MST, 7 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 251 PM MDT SUN AUG 7 2016 .SHORT TERM...(This evening through Monday) Issued at 251 PM MDT Sun Aug 7 2016 ...Potential for locally heavy rainfall continues... Current water vapor imagery and upper air analysis is indicating drier air, embedded within generally weak west to southwest flow aloft, is moving across the Desert Southwest and into western Colorado, as an upper trough digging across the West Coast is pushing upper level high pressure across southern Rockies and into the southern High Plains. Current radar imagery has isolated to scattered storms popping over and near the higher terrain, with the best coverage across the eastern mountains at this time. Tonight and Monday...Drier west to southwest flow aloft continues to slowly move across the region as the West Coast upper trough moves across the northern Great Basin. Despite the drier air working into the region, there remains enough residual moisture across the region, to work with late summer solar heating, to support isolated to scattered diurnal showers and thunderstorms across the area, with the most numerous storms expected over and near the higher terrain. With ample low level moisture in place, especially over the eastern plains, along with weak steering flow aloft, can not rule out storms producing locally heavy rainfall owning to the potential for localized flash flooding, especially if storms develop or move over area burn scars, urban areas or areas which have previously had heavy rain over the past few days. Storms which can develop across the eastern plains tonight may also produce strong and gusty outflow winds along with generally small hail. Will likely see low clouds and patchy fog across the far se plains once again overnight, with over night lows at or slightly above seasonal averages. With less convective activity tomorrow, highs at to slightly warmer than today are expected across the area. .LONG TERM...(Monday night through Sunday) Issued at 251 PM MDT Sun Aug 7 2016 A more typical pattern of daily afternoon and evening showers and thunderstorms will evolve through Tuesday night with thunderstorms tied to the mountains during the afternoon before spreading eastward onto the plains during the late afternoon and evening hours. Activity looks to wind down more quickly across the plains both Monday night and Tuesday night. Dew points start to fall off across the mountains and adjacent plains, and temperatures should heat up once again. Isolated stronger storms will still be capable of producing locally heavy rainfall, and with many areas having received raA more typical pattern of daily afternoon and evening showers and thunderstorms will evolve through Tuesday night with thunderstorms tied to the mountains during the afternoon before spreading eastward onto the plains during the late afternoon and evening hours. Activity looks to wind down more quickly across the plains both Monday night and Tuesday night. Dew points start to fall off across the mountains and adjacent plains, and temperatures should heat up once again. Isolated stronger storms will still be capable of producing locally heavy rainfall, and with many areas having received rainfall lately, flash flooding will continue to be a concern. But this threat should be more localized. As is typical, urban areas and burn scars will be most vulnerable during this period. Tropical moisture associated with the remains of Earl, now Tropical Depression Eleven-E, gets entrained in southerly flow aloft and advected into western portions of the area on Wednesday. This influx of monsoon moisture along with weak embedded disturbances should bring another upswing in thunderstorms to the mountain areas with the threat for locally heavy rain and flash flooding on the increase. Precipitable waters out west increase from around .50 projected on Tuesday to up to .75 to 1.0 on Wednesday which would be around 150% of normal once again. Eastern areas will see more isolated activity as low level moisture will be a bit more lacking. A fairly strong upper trof moves across the region Thursday which will provide the focus for another round of fairly widespread thunderstorms district wide. This will also send a front through the southeast plains Thursday night and possibly keep thunderstorms going through the night and even into Friday morning. With the passage of the trof on Friday, monsoon moisture gets shoved off to the southeast. However, the forecast area now comes under more northwest flow aloft. Sfc winds swing around from the east across the plains and deep layer shears increase to around 40 kts. However latest GFS is drying out sfc dew points across southeast CO...putting the low level theta-e axis across eastern NM through next weekend. ECMWF is a little moister thus a little more promising for thunderstorms across the southeast plains. Conceptually deep layer shears will increase sufficiently for a severe thunderstorm potential on Friday...however there is some uncertainty on how much CAPE will be present. Shears then weaken again for Saturday and Sunday as the western U.S. upper ridge shifts eastward over the area. Lots of these details could change and future forecast refinements will be necessary. For now grids will carry the more climatological pattern for Friday through the weekend...with greatest potential for thunderstorms shifting into the southeast mountains and adjacent plains for Friday and Saturday. -KTinfall lately, flash flooding will continue to be a concern. But this threat should be more localized. As is typical, urban areas and burn scars will be most vulnerable during this period. Tropical moisture associated with the remains of Earl, now Tropical Depression Eleven-E, gets entrained in southerly flow aloft and advected into western portions of the area on Wednesday. This influx of monsoon moisture along with weak embedded disturbances should bring another upswing in thunderstorms to the mountain areas with the threat for locally heavy rain and flash flooding on the increase. Precipitable waters out west increase from around .50 projected on Tuesday to up to .75 to 1.0 on Wednesday which would be around 150% of normal once again. Eastern areas will see more isolated activity as low level moisture will be a bit more lacking. A fairly strong upper trof moves across the region Thursday which will provide the focus for another round of fairly widespread thunderstorms district wide. This will also send a front through the southeast plains Thursday night and possibly keep thunderstorms going through the night and even into Friday morning. With the passage of the trof on Friday, monsoon moisture gets shoved off to the southeast. However, the forecast area now comes under more northwest flow aloft. Sfc winds swing around from the east across the plains and deep layer shears increase to around 40 kts. However latest GFS is drying out sfc dew points across southeast CO...putting the low level theta-e axis across eastern NM through next weekend. ECMWF is a little moister thus a little more promising for thunderstorms across the southeast plains. Conceptually deep layer shears will increase sufficiently for a severe thunderstorm potential on Friday...however there is some uncertainty on how much CAPE will be present. Shears then weaken again for Saturday and Sunday as the western U.S. upper ridge shifts eastward over the area. Lots of these details could change and future forecast refinements will be necessary. For now grids will carry the more climatological pattern for Friday through the weekend...with greatest potential for thunderstorms shifting into the southeast mountains and adjacent plains for Friday and Saturday. -KT && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 251 PM MDT Sun Aug 7 2016 There remains enough residual moisture to work with late summer sunshine, to support scattered afternoon and evening storms across the region, most numerous over and near the higher terrain. Mainly VFR conditions at COS, PUB and ALS are expected through the taf period, with brief MVFR conditions in locally heavy rain and gusty outflow winds possible, if storms move across the terminals. The best chance of storms affecting the terminals remains at COS from through 02z, though all terminals remain susceptible. There remains a low chance for low cloud development at COS and PUB through the overnight hours, though will not add to TAFs at this time. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1146 AM MDT SUN AUG 7 2016 COZ058>089-093>099-081800- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1146 AM MDT SUN AUG 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THIS MORNINGS WATER VAPOR IMAGERY IS INDICATING DRIER AIR STARTING TO MOVE INTO WESTERN COLORADO, WITH THE BULK OF THE MONSOONAL MOISTURE PLUME SHIFTING EAST ACROSS FAR EASTERN COLORADO AND INTO THE HIGH PLAINS. THERE, HOWEVER, REMAINS ENOUGH RESIDUAL MOISTURE TO WORK WITH LATE SUMMER SUNSHINE, TO SUPPORT SCATTERED AFTERNOON AND EVENING STORMS ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO, WITH THE MOST NUMEROUS STORMS EXPECTED OVER AND NEAR THE HIGHER TERRAIN. LOCALLY HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL REMAIN POSSIBLE TODAY, WITH AREAS MOST SUSCEPTIBLE TO FLASH FLOODING REMAINING NEAR AREA BURN SCARS...URBAN AREAS...AND AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER THE LAST SEVERAL DAYS. IN ADDITION, ONE OR TWO OF THE STORMS ON THE PLAINS COULD BECOME STRONG, PRODUCING WIND GUSTS OF 40 TO 50 MPH ALONG WITH HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY AND TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CONFINED MAINLY TO AREAS IN AND NEAR THE MOUNTAINS. PRIMARY STORM THREATS WILL INCLUDE LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND SPOTTY HEAVY RAIN. WEDNESDAY THROUGH FRIDAY...THUNDERSTORMS WILL INCREASE OVER THE REGION...BEGINNING OVER THE MOUNTAINS ON WEDNESDAY AND THEN SPREADING EASTWARD ACROSS THE PLAINS THURSDAY AND FRIDAY. PRIMARY STORM THREATS WILL STILL INCLUDE LIGHTNING AND WIND GUSTS TO AROUND 50 MPH BUT THEY WILL ALSO BE EXPANDED TO INCLUDE LOCALLY RAIN AND FLASH FLOODING. ON SATURDAY...UPPER HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE REGION AGAIN WITH MOST THUNDERSTORM ACTIVITY RETREATING TO AREAS IN AND NEAR THE MOUNTAINS. PRIMARY STORM THREATS WILL INCLUDE LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS ALL OF SOUTHERN COLORADO THIS AFTERNOON AND TONIGHT. 23/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 558 PM MDT SUN AUG 7 2016 COZ060-061-064>066-069-072-080130- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT CO- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO- LA GARITA MOUNTAINS ABOVE 10000 FT CO- 558 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAFFEE AND NORTHWESTERN SAGUACHE COUNTIES UNTIL 730 PM MDT... AT 555 PM MDT...DOPPLER RADAR WAS TRACKING DEVELOPING STRONG THUNDERSTORMS 15 MILES TO THE WEST OF NORTH PASS AND ALSO NEAR SARGENTS...OR 29 MILES SOUTHEAST OF GUNNISON...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SAGUACHE...BONANZA...SARGENTS AND NORTH PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3843 10700 3842 10608 3802 10609 3803 10700 TIME...MOT...LOC 2355Z 264DEG 6KT 3831 10646
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
728 PM MDT SUN AUG 7 2016
COZ060-064>066-069-072-073-080300-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
728 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 900
PM MDT...
AT 726 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF NORTH PASS...OR 43 MILES SOUTHEAST OF GUNNISON...
MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAGUACHE...CRESTONE...MOFFAT...BONANZA...SARGENTS...CRESTONE PEAK AND
VILLA GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3793 10655 3841 10657 3841 10599 3816 10570
3791 10555
TIME...MOT...LOC 0126Z 270DEG 17KT 3807 10640SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1030 PM MDT SUN AUG 7 2016 COZ081-084-085-080530- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT CO- 1030 PM MDT SUN AUG 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 1130 PM MDT... AT 1029 PM MDT...DOPPLER RADAR WAS TRACKING A DEVELOPING STRONG THUNDERSTORM OVER SOUTHWESTERN COLORADO SPRINGS. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLORADO SPRINGS...FOUNTAIN...MANITOU SPRINGS...SECURITY... FORT CARSON...CIMARRON HILLS...SECURITY-WIDEFIELD... STRATMOOR AND PETERSON AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3870 10478 3884 10493 3902 10472 3881 10451 TIME...MOT...LOC 0429Z 231DEG 4KT 3882 10479
The Pueblo radar (KPUX), 70 km away, was scanning. The volume nearest the first event began at 04:44 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Heavy rain caused flash flooding of roadways for a brief time north of Highway 115 west of Fort Carson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642822, 642829, 642823.